Dismiss Notice
Join Physics Forums Today!
The friendliest, high quality science and math community on the planet! Everyone who loves science is here!

Do you take Tyelenol or Advil/Motrin?

  1. Jan 22, 2005 #1

    Tsu

    User Avatar
    Gold Member

    If you have a queasy stomach, this might not be the thread for you. But if you routinely take large doses of these meds or are thinking of 'offing' yourself with them (PLEASE don't be considering this - I only mention it because of the story I am about to relate), then buck up and read on.

    In case some of you don't know it, I am a CT/Xray Technologist on an evening shift and work mainly out of the emergency room. On Thursday night we received a young woman in her early to mid 30's as an "overdose". She was in pretty rough shape. Mentally somewhat with it, but her kidneys were producing urine that was very dark and reddish in color. Her lab work indicated that she was in kidney and liver failure. She was becoming septic (bacterias that are filtered out through her urine are now traveling through her bloodstream). Her abdomen was EXTREMELY tender to the touch. Through more lab work and investigation it was discovered that she had overdosed on Tyelenol. She is still, today, in the ICU dying a slow and very painful death. There is nothing we can do for her but try to manage her pain - very difficult to do in this situation.

    Sorry to be so morbid, but it has been a TERRIBLE week at work. I just really wanted everyone I care about to know what overuse (or overdose) of these meds can really do. I know that most people who take these meds know of the warnings of kidney and/or liver problems with overuse, but not many know that this is one of the worst ways to die imaginable. Please, pay attention to your dosing with these medications.

    Thank you very much. :shy:
     
  2. jcsd
  3. Jan 22, 2005 #2
    When my leg was hurting really bad I was taking about 20-30 Advil a day.
     
  4. Jan 22, 2005 #3

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Tsu, was that an intentional overdose, or accidental? How many Tylenol do you need to take to overdose like that?!

    I don't bother much with acetaminophen. It never seems to do a thing for me. Though, if I have a fever and just want to get the fever down, then it's useful, but how often do you have a fever and no other symptoms that require more than just a fever reducer?

    I do use ibuprofen, but try to limit that too. I never take more than three 200 mg tablets. If that doesn't get rid of my headache, it means it's time to take a hot shower and crawl into bed.

    But, you know, if I was going to off myself (not that I would), I don't think Tylenol would be the first thing to cross my mind as something to overdose on! :eek:
     
  5. Jan 22, 2005 #4
    I don't know but women tend to way overmedicate, i'm a 38year old guy and took only pills for my tooth ache after root canal, that is all, otherwise if I have headache i just go to bed.Sleep is the best medicine.
     
  6. Jan 22, 2005 #5

    Tsu

    User Avatar
    Gold Member

    I really hope you're not serious, trib. But - :grumpy: I'm not talking to you until you apologize for not FREAKIN' ANSWERING MY PM WHEN I WAS SO WORRIED ABOUT YOU!!!111 :grumpy: :mad: :tongue2:
     
  7. Jan 22, 2005 #6
    I had about 20 PMs. I posted in General Discussion as soon as I got online, thought it would be okay. I apologize for not answering the PM
     
  8. Jan 22, 2005 #7

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    LOL! Probably 10 of them were from me trying to shoo him off to the doctor.

    Like Tsu said, you better not be serious about how many Advils you took in a day there! :grumpy:
     
  9. Jan 22, 2005 #8

    Tsu

    User Avatar
    Gold Member

    We aren't sure. The words "12 Tyelenol" were spoken by an ER nurse yesterday as we were discussing the case (but I only really believe anything if it's the patient's unit nurse or physician saying it) but neither the patient nor the family knew when or how they were taken. I heard one of the docs say it might have been as long as several days ago since she was already in such bad shape when she came to us. Frequently, the OD's we get are, indeed, unintentional. Ignorance regarding proper dosage is usually to blame. That's why I mentioned paying attention to proper dosage in my original post. DO NOT EXCEED RECOMMENDED DAILY DOSAGE!! I know many people do, but they should know that even if they can't feel it, they most likely ARE damaging their organs.

    I would imagine if someone were in enough pain (physical or mental in origin) and not thinking well they might consider it... Especially if that was all they could get their hands on. :frown: You'd be surprised some of the ways people choose to end their pain and suffering.
     
    Last edited: Jan 22, 2005
  10. Jan 22, 2005 #9

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Watch those generalizations about women there, or you'll have the PF sisterhood showing you what pain really is! :devil:

    Sleep is good, but some of us have jobs to go to and don't always have the luxury of going to bed when we have a headache.
     
  11. Jan 22, 2005 #10

    Tsu

    User Avatar
    Gold Member

    OK. You're forgiven. *pats tribdog's head - slips him a Milk Bone :rofl:*
    But, still - you'd better be kidding about the number you took, ya dumb f***!! :biggrin: Geez!!!11.... You need a KEEPER!!11
     
  12. Jan 22, 2005 #11

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    I'm starting to think he needs more than one keeper! This is all starting to seem like far too much work. I can childproof and dogproof the place, and yet tribdogs still seem to find trouble.
     
  13. Jan 22, 2005 #12

    Tsu

    User Avatar
    Gold Member

    YES, DEAR! WATCH YOURSELF!! :biggrin: We're worse than Pitbulls with lipstick. We're Nuns with Guns!! (and other assorted weaponry) :surprised :rofl: In fact let me just refer you to the pictures toward the middle of this page:

    https://www.physicsforums.com/showthread.php?t=58160&page=25&pp=15

    And then, maybe take a look at this thread:

    https://www.physicsforums.com/showthread.php?t=59599

    :rofl: :rofl: :rofl: :rofl: :rofl:
     
  14. Jan 22, 2005 #13

    Tsu

    User Avatar
    Gold Member

    spender - Welcome to PF!! Don't let us scare you away. We joke around a lot. :biggrin: But, FYI, guys OD just as much as women. They are more prone to using alcohol (BA levels in the toxic ranges), and they use guns more often than women do. But they also OD on pills.
     
  15. Jan 22, 2005 #14

    JasonRox

    User Avatar
    Homework Helper
    Gold Member

    I never take them ever.

    I probably have taken a total of 10 in my lifetime.

    I knew a girl from college who took 5 every morning!
     
  16. Jan 22, 2005 #15

    Thanks Tsu !
    Few more words of wisdom.
    What can be worse than a woman stuffed with pills and in mids of PMS?
    Just kidding :rofl:
     
  17. Jan 22, 2005 #16

    Moonbear

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Every morning?! She did know they aren't vitamins, right?

    Back to serious discussion, women do have a higher incidence of migraine headaches than men. This is typically attributed to hormonal factors, though I don't think that's known for certain. Premenstrual migraines are due to hormonal fluctuations, but migraines occur at times other than that.

    There had been news reports about rebound headaches from OTC analgesics as well (ibuprofen, acetaminophen and aspirin were all included in that list). It seemed to be like a withdrawal symptom, that those who took OTC analgesics frequently would then get rebound headaches when they stopped taking them. It would take a while of staying away from the analgesics to get rid of the headaches.
     
  18. Jan 23, 2005 #17

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    Another important note: DON'T use Tylenol in combination with alcohol: it lowers the toxicicity level of the drug so that you end up in greater danger of doing liver damage. I once had a whole lecture on the dangers of Tylenol, it's the most common (accidental) overdose they see in hospitals and the symptoms (as tsu said) are not too pretty. That didn't stop me from using it as a medication though, but I'd not take more than 500 mg at a time.
     
  19. Jan 23, 2005 #18

    Nereid

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    What's wrong with good ol' asprin? Or paracetamol?
     
  20. Jan 23, 2005 #19

    Monique

    User Avatar
    Staff Emeritus
    Science Advisor
    Gold Member

    paracetamol = tylenol the name of the active component in the medication is acetaminophen
     
  21. Jan 23, 2005 #20

    Evo

    User Avatar

    Staff: Mentor

    Like Moonbear, Tylenol doesn't work for me so I use aspirin. Why is Tylenol (acetaminophen) still on the market?
     
Know someone interested in this topic? Share this thread via Reddit, Google+, Twitter, or Facebook

Have something to add?



Similar Discussions: Do you take Tyelenol or Advil/Motrin?
  1. Do you take pictures? (Replies: 69)

  2. Which books do you take? (Replies: 47)

  3. How do you take notes? (Replies: 21)

Loading...